Alert archive / Nebraska / River Flood Warnings in 2020

River Flood Warning 1, NWS North Platte, NE

January 13, 2020Garden County, Keith County, Nebraska

NWS North Platte, NE issued this river flood warning at Jan 13, 2020, 6:56 AM MST for Garden County, Keith County, Nebraska. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Jan 13, 2020, 6:56 AM MST (13:56 UTC)
Expired
Jan 14, 2020, 6:01 PM MST
In force
35 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
Minor

Counties Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Platte River at Lewellen (LEWN1).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

720 
WGUS43 KLBF 131356
FLWLBF
BULLETIN -IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service North Platte NE 
756 AM CST Mon Jan 13 2020

...The National Weather Service in North Platte has issued a Flood 
Warning for the following rivers in Nebraska...

  North Platte River at Lewellen affecting Garden and Keith Counties.
  
.Minor flooding continues along the North Platte River at Lewellen
due to ice jams in the river. Fluctuations up to a foot are possible.
Minor flooding is expected to continue through the end of the week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway. 
The water depth may be too great to allow your car to cross safely 
and the road beneath may not be intact. Vehicles caught in rising 
waters should be abandoned quickly.

&&

NEC069-101-150156-
/O.NEW.KLBF.FL.W.0001.200113T1356Z-000000T0000Z/
/LEWN1.1.IJ.200112T0845Z.200113T1800Z.000000T0000Z.UU/
656 AM MST Mon Jan 13 2020

The National Weather Service in North Platte has issued a 

* Flood Warning for 
  The North Platte River at Lewellen.
* until further notice.
* At 5:45 AM Monday the stage was 8.4 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 8.4 feet by late 
  this morning then begin falling staying above minor flood stage.
* Impact...At 8.0 feet...Minor flood stage. Overflow and high water 
  table levels may cause seepage and flooding of basements and crawl 
  spaces near and along the river.
* Flood history...This crest compares to a previous crest of 8.4 feet 
  on Jun 25 2010.

&&

LAT...LON  4136 10235 4140 10235 4130 10196 4126 10197


$$

ET
3 follow-up statements
977 
WGUS83 KLBF 140104
FLSLBF
Flood Statement 
National Weather Service North Platte NE 
704 PM CST Mon Jan 13 2020

...The Flood Warning continues for the following rivers in 
Nebraska...
  North Platte River at Lewellen affecting Garden and Keith 
  Counties.
  
.Minor flooding continues along the North Platte River at Lewellen
due to ice jams in the river. Fluctuations up to a foot are possible.
Minor flooding is expected to continue through the end of the week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway. 
The water depth may be too great to allow your car to cross safely 
and the road beneath may not be intact. Vehicles caught in rising 
waters should be abandoned quickly.

Do not let children play near the river during high water. 

&&

NEC069-101-151305-
/O.CON.KLBF.FL.W.0001.000000T0000Z-000000T0000Z/
/LEWN1.1.IJ.200112T0845Z.200113T1830Z.000000T0000Z.UU/
604 PM MST Mon Jan 13 2020

The Flood Warning continues for
  The North Platte River at Lewellen.
* until further notice.
* At  5:45 PM Monday the stage was 8.3 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 8.3 feet by 
  tonight. Additional rises may be possible thereafter.
* Impact...At 8.0 feet...Minor flood stage. Overflow and high water 
  table levels may cause seepage and flooding of basements and crawl 
  spaces near and along the river.

&&

LAT...LON 4136 10235 4140 10235 4130 10196 4126 10197

$$

Gomez
040 
WGUS83 KLBF 141329
FLSLBF
Flood Statement 
National Weather Service North Platte NE 
729 AM CST Tue Jan 14 2020

...The Flood Warning continues for the following rivers in 
Nebraska...
  North Platte River at Lewellen affecting Garden and Keith 
  Counties.
  
.Minor flooding continues along the North Platte River at Lewellen
due to ice jams. Fluctuations up to a foot are possible. Minor 
flooding is expected to continue through the end of the week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway. 
The water depth may be too great to allow your car to cross safely 
and the road beneath may not be intact. Vehicles caught in rising 
waters should be abandoned quickly.

Do not let children play near the river during high water. 

&&

NEC069-101-160128-
/O.CON.KLBF.FL.W.0001.000000T0000Z-000000T0000Z/
/LEWN1.1.IJ.200112T0845Z.200113T1830Z.000000T0000Z.UU/
629 AM MST Tue Jan 14 2020

The Flood Warning continues for
  The North Platte River at Lewellen.
* until further notice.
* At  5:45 AM Tuesday the stage was 8.3 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will remain near 8.3 feet then begin
  falling Wednesday morning while staying near 8.0 feet.
* Impact...At 8.0 feet...Minor flood stage. Overflow and high water 
  table levels may cause seepage and flooding of basements and crawl 
  spaces near and along the river.

&&

LAT...LON 4136 10235 4140 10235 4130 10196 4126 10197

$$
982 
WGUS83 KLBF 150101
FLSLBF
Flood Statement 
National Weather Service North Platte NE 
701 PM CST Tue Jan 14 2020

...The Flood Warning is cancelled for the following rivers in 
Nebraska...
  North Platte River at Lewellen affecting Garden and Keith 
  Counties.
  
.The ice jam and resultant flooding on the North Platte River at 
Lewellen has ended. The river is expected to continue to fall over 
the next few days with minor river level fluctuations possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway. 
The water depth may be too great to allow your car to cross safely 
and the road beneath may not be intact. Vehicles caught in rising 
waters should be abandoned quickly.

Do not let children play near the river during high water. 

&&

NEC069-101-150131-
/O.CAN.KLBF.FL.W.0001.000000T0000Z-200115T0101Z/
/LEWN1.1.IJ.200112T0845Z.200113T1830Z.200114T2100Z.UU/
601 PM MST Tue Jan 14 2020

The Flood Warning is cancelled for
  The North Platte River at Lewellen.
* At  4:45 PM Tuesday the stage was 7.8 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage at  2:00 PM Tuesday.
* Forecast...The river will continue to fall to 6.3 feet by Thursday 
  morning.
* Impact...At 8.0 feet...Minor flood stage. Overflow and high water 
  table levels may cause seepage and flooding of basements and crawl 
  spaces near and along the river.

&&

LAT...LON 4136 10235 4140 10235 4130 10196 4126 10197

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this river flood warning went out at Jan 13, 3:51 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 13, 3:51 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
451 AM CST Mon Jan 13 2020

.SHORT TERM...(Today through Tuesday)
Issued at 257 AM CST Mon Jan 13 2020

Period begins in quasi-southwest flow aloft as a couple shortwaves
eject ahead of larger troughing that is approaching the central and
northern Rockies through the morning today. Satellite analysis
places one of these shortwaves over southwest South Dakota/northwest
Nebraska with quick progression to the east-northeast. This feature
is bringing little in the way of sensible weather to the area with
only mid-level cloudiness to show for it. Main trough will move into
the Central Plains by this afternoon/evening but expectation is for
dry weather to continue as forecast soundings show dry profiles
across the entire area. Model guidance is in good agreement that
PWAT values will remain less than a quarter inch through the passage
of this trough axis, so again little in the way of noticeable
weather is expected through tonight. High temperatures for Monday
will rise into the upper 30s to mid 40s across much of the area with
the colder air not too far east of us where fresh snow fell
yesterday. Weak surface low-pressure will develop across southern
South Dakota and track west to east this evening. As this occurs, an
area of stronger winds will likely develop at the base of the
surface trough which may develop far enough south to allow some
breezy winds to develop tonight across western Nebraska. These winds
may help keep the boundary layer mixed enough to prevent too much in
the way of radiational cooling and as such have lows settling in the
teens, even with the mostly clear skies.

Tuesday will see benign zonal flow setup overhead as the previous
trough moves across the upper Midwest and the next trough approaches
the Great Basin in the west. Expect cooler temperatures as h85
temperatures will have lost 2-4 degrees C from just 24 hours prior.
The aforementioned trough will move quickly across the Rockies and
on the Northern Plains by Tuesday evening. In the lead up to that,
lee-cyclogenesis will begin across western South Dakota helping to
increase winds locally as they back to the south by the afternoon.
As the pressure gradient tightens, winds will be on the increase for
the latter half of the day into the overnight hours. Daytime gusts
on Tuesday could reach 25 mph before veering to the northwest as a
weak cool front slips into the area prior to sunrise Wednesday.
Winds will likely remain elevated during this time as NWP guidance
suggests h85 flow of 30-40 knots and pressure rises on the order of
1-2 hPa per hour. Have opted to increase winds slightly during the
overnight after discussion with neighboring offices. This still
falls short of other NWP guidance but will forgo larger increases
for now. Strong CAA will help drop h85 temperatures quickly with
values approaching the negative teens for some by sunrise Wednesday.
This should lead to a fairly chilly morning Wednesday with lows in
the single digits for along and north of Highway 20 and generally in
the teens for all other locations. Fropa will be dry as dry air
remains firm in the region.

.LONG TERM...(Tuesday night through Sunday)
Issued at 257 AM CST Mon Jan 13 2020

Beginning 12z Wednesday. Expect quieter weather for the day
Wednesday through Thursday as shortwave ridging builds immediately
upstream. This will be short-lived, however, as the next trough
arrives onshore the west coast by Thursday evening and effectively
kicks the ridging out of the Plains and downstream to the Midwest.
Temperatures during these few days will vary from northeast to
southwest as Arctic surface high pressure will nose into the region
but never quite impact the entirety of the local area, instead just
north central Nebraska. This will translate to high temperatures in
the teens across the far northeast counties to the upper 30s to low
40s over southwest Nebraska. In advance of the approaching trough,
southerly low-level flow will promote fair moisture advection and
help bring the potential for precipitation back to the area by late
Thursday/Friday. There remains some minor guidance disagreements in
timing and placement of this system but the overall trend has been
to keep the system a progressive open wave lacking a strong
baroclinic zone that would help the system strengthen quickly. As
such, the system will be slow to develop and thus any potential
impacts may be limited locally versus areas to the east.
Nevertheless, the potential for accumulating snow and thus travel
impacts cannot be ruled out in the local CWA so stay tuned. As
mentioned before, this system appears to be rather progressive and
will move out quickly by the start of the weekend with reinforcing
colder air in its wake. The coldest air will again remain over north
central Nebraska. Beyond that, the weather pattern looks to quiet
down some with the high plains appearing to be caught between an
Arctic airmass in the east and a more tropical airmass in the west.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 436 AM CST Mon Jan 13 2020

Latest satellite imagery shows a few swaths of high clouds moving
into southwestern NEB, elsewhere low stratus and fog occupies much
of eastern NEB. Generally low aviation concerns the next 24 hours
with stratus/fog staying confined to eastern NEB this morning.
Meanwhile, mostly to partly sunny skies are expected today with
passing clouds (high-end VFR with ceilings 7 kft and greater).
Thereafter mostly clear skies tonight. Meanwhile, light southwest
breezes prevail today, 5-15 kts, becoming west tonight. There is
potential for marginal LLWS condition, however, confidence is low
at this time. May need to include in later packages if confidence
increases but uncertain in magnitude and duration at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...ET
Hazardous weather outlook, Jan 13, 2:20 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 AM CST Mon Jan 13 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-140930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 AM CST Mon Jan 13 2020 /220 AM MST Mon Jan 13 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Cold wind chills are expected Wednesday, Thursday, and Saturday
mornings. Coldest wind chills generally as low as 5 to 10 below,
coldest wind chills mainly confined to northwest and north
central Nebraska.

While snow chances return Thursday night through Friday evening,
confidence is low at this time. The potential for any accumulating
snow is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

Nearby

River Flood Warnings in Nebraska, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.